Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 51, NWS Austin/San Antonio, TX

April 3, 2012Lee County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2012, 7:00 PM CDT for Lee County, Williamson County, Texas. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 7:00 PM CDT (00:00 UTC)
Expired
Apr 3, 2012, 7:16 PM CDT
In force
16 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Lee County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 42 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 7:00 PM CDTHAIL 0.759 Wnw Lexington, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS54 KEWX 040000
SVREWX
TXC287-491-040030-
/O.NEW.KEWX.SV.W.0051.120404T0000Z-120404T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEE COUNTY...
  SOUTHEASTERN WILLIAMSON COUNTY...

* UNTIL 730 PM CDT.

* AT 654 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 12 MILES WEST OF TANGLEWOOD...OR 11 MILES WEST OF
  LEXINGTON...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  WILLIAMSON AND LEE COUNTIES.

LAT...LON 3046 9690 3035 9719 3051 9729 3056 9719
      3047 9714 3055 9700 3056 9696 3054 9691
      3047 9689
TIME...MOT...LOC 0000Z 243DEG 21KT 3047 9715

$$
1 follow-up statement
577 
WWUS54 KEWX 040016
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CDT TUE APR 3 2012

TXC287-491-040026-
/O.CAN.KEWX.SV.W.0051.000000T0000Z-120404T0030Z/
LEE TX-WILLIAMSON TX-
716 PM CDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMSON AND
NORTHWESTERN LEE COUNTIES IS CANCELLED...

THE STORM HAS MOVED OUT OF THE AREA.

LAT...LON 3046 9690 3035 9719 3051 9729 3056 9719
      3047 9714 3055 9700 3056 9696 3054 9691
      3047 9689
TIME...MOT...LOC 0016Z 243DEG 21KT 3051 9705

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:49 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 3, 6:49 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 PM CDT TUE APR 3 2012

.AVIATION...
TS MOVING THROUGH AUS AREA. CIGS WILL REMAIN VFR WITH TS. DOES NOT
LOOK LIKE CONVECTION WILL MAKE IT AS FAR SOUTH AS SAN ANTONIO
AREA...BUT THERE IS A SLIGHT CHANCE LATER IN THE EVENING. WEAK
COLD FRONT WILL MOVE THROUGH ALL TERMINALS WITHIN THE NEXT FEW
HOURS AND WINDS WILL SHIFT TO THE NORTH. CONDITIONS WILL BE VFR
THROUGH THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT TUE APR 3 2012/

DISCUSSION...
AT 19Z THE DRY-LINE/PACIFIC COLD FRONT EXTENDED FROM COTULLA TO
CASTROVILLE TO BRIGGS MOVING SLOWLY EASTWARD. ISOLATED SHOWERS
ARE BEGINNING TO FORM ON THE BOUNDARY IN OUR CWFA...HOWEVER THE
CAP WAS STILL INHIBITING DEEP CONVECTION. ALL OF THE SIGNIFICANT
CONVECTIVE ACTIVITY WAS ACROSS NORTH TEXAS IN AN AREA OF STRONG
DIFFLUENCE EAST OF THE UPPER LEVEL LOW. STILL CANNOT RULE OUT AN
ISOLATED SEVERE THUNDERSTORM LATE THIS AFTERNOON INTO THIS EVENING
ALONG AND EAST OF THE I-35 CORRIDOR ONCE THE CAP BREAKS. OTHERWISE
CONVECTION WILL WANE ACROSS OUR EASTERN COUNTIES THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. THE GFS IS BULLISH ON THE EASTWARD
INTRUSION OF DRY AIR OVERNIGHT AND IS FORECASTING BELOW NORMAL
LOWS. WE PREFER THE NAM WHICH HAS THE DRY AIR STALLING ALONG THE
I-35 CORRIDOR TONIGHT. THUS WILL GO WITH THE WARMER NAM MOS FOR
THE LOW TEMP FCST FOR TONIGHT.

THE UPPER LEVEL LOW OVER THE TEXAS/OKLAHOMA PANHANDLES WILL SLOWLY
MOVE OFF TO THE EAST ON WEDNESDAY WITH SOUTH CENTRAL TEXAS
EXPERIENCING DRY WESTERLY WINDS ALOFT. HIGHS ON WEDNESDAY WILL
RANGE FROM NEAR 80 EAST TO NEAR 90 SOUTHWEST. A N/S UPPER LEVEL
RIDGE AXIS OVER THE DESERT SOUTHWEST WILL SHIFT EASTWARD OVER
TEXAS BY FRIDAY KEEPING SOUTH CENTRAL TEXAS DRY. LOW LEVEL
MOISTURE WILL INCREASE OVER THE WEEKEND AS THE SFC RIDGE SHIFTS
EASTWARD.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FRIDAY
NIGHT INTO SATURDAY. MODELS INDICATE THAT CONVECTION WILL FIRE
ALONG THE DRY-LINE AND OVER THE EASTERN SLOPES OF THE SIERRA MADRE
FRIDAY EVENING WITH A MCS PROPAGATING EASTWARD ACROSS SOUTH
CENTRAL TEXAS ON SATURDAY.

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WEDNESDAY AND THURSDAY AFTERNOON MAINLY WEST OF A LINE FROM
MOUNTAIN HOME TO CATARINA DUE TO RELATIVE HUMIDITIES FALLING
BELOW 20 PERCENT.

..CORRECTED...

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  82  66  84  64 /  20   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  62  81  61  83  61 /  20   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     62  82  66  89  62 /  10  -    0   0   0
BURNET MUNI AIRPORT            57  80  62  82  60 /  20   0   0   0   0
DEL RIO INTL AIRPORT           50  86  57  92  64 /  10   0   0   0   0
GEORGETOWN MUNI AIRPORT        59  80  64  81  59 /  20   0   0   0   0
HONDO MUNI AIRPORT             61  84  62  92  62 /  10   0   0   0   0
SAN MARCOS MUNI AIRPORT        63  82  65  87  62 /  10   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   67  81  66  84  64 /  20  10  -    0   0
SAN ANTONIO INTL AIRPORT       63  83  64  89  63 /  10   0   0   0   0
STINSON MUNI AIRPORT           64  83  65  88  62 /  10  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 3, 5:00 AM CDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT TUE APR 3 2012

TXZ171>173-183>194-202>209-217>225-228-041000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING FROM NEW MEXICO TO THE
TEXAS PANHANDLE AND A PACIFIC FRONT MOVING ACROSS SOUTH CENTRAL
TEXAS WILL INTERACT WITH AMPLE MOISTURE TO CREATE CONDITIONS
FAVORABLE FOR THE GENERATION OF STRONG TO SEVERE THUNDERSTORMS
TODAY. THE THREAT AREA WILL BE ALONG AND EAST OF A MOUNTAIN HOME
TO HONDO TO CAMPBELLTON LINE. THE MAIN SEVERE THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WITH RATES
OF 1 TO 2 INCHES PER HOUR CAN ALSO BE EXPECTED.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
WEST OF A MOUNTAIN HOME TO CARRIZO SPRINGS LINE DUE TO LOW
RELATIVE HUMIDITIES AND BREEZY WINDS LATE THIS MORNING INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED WEST OF A
MOUNTAIN HOME TO CARRIZO SPRINGS LINE DUE TO LOW RELATIVE
HUMIDITIES WEDNESDAY AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Apr 3, 6:05 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             3 NE ROUND ROCK         30.55N  97.64W
04/03/2012  M1.00 INCH       WILLIAMSON         TX   TRAINED SPOTTER

            HAIL FELL FOR NEARLY TWO MINUTES

&&

EVENT NUMBER EWX1200223

SBS
Special weather statement, Apr 3, 6:07 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT TUE APR 3 2012

TXZ191-192-032330-
HAYS-TRAVIS-
607 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRAVIS AND EASTERN HAYS
COUNTIES UNTIL 630 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KYLE...OR 10 MILES SOUTH OF TANGLEWOOD
FOREST...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TANGLEWOOD FOREST...
  AUSTIN BERGSTROM INT AP...
  BUDA...
  ONION CREEK...
  HAYS...
  MANCHACA...
  SAN LEANNA...
  CREEDMOOR...
  MAHA...
  PILOT KNOB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, Apr 3, 6:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             BUDA                    30.09N  97.84W
04/03/2012  M0.88 INCH       HAYS               TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1200224

SBS
Local storm report, Apr 3, 6:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
611 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 ENE AUSTIN            30.33N  97.69W
04/03/2012  E0.75 INCH       TRAVIS             TX   COCORAHS

&&

EVENT NUMBER EWX1200225

SBS
Special weather statement, Apr 3, 6:18 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 PM CDT TUE APR 3 2012

TXZ173-192-193-032345-
BASTROP-TRAVIS-WILLIAMSON-
618 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BASTROP...SOUTHERN
WILLIAMSON AND EASTERN TRAVIS COUNTIES UNTIL 645 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AUSTIN BERGSTROM INT AP...MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANOR...
  WEBBERVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Apr 3, 6:42 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT TUE APR 3 2012

TXZ191-192-208-040015-
CALDWELL-HAYS-TRAVIS-
642 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...EXTREME
SOUTHERN TRAVIS AND EASTERN HAYS COUNTIES UNTIL 715 PM CDT...

AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR UHLAND...OR 9 MILES NORTHWEST OF LOCKHART...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NIEDERWALD...
  MENDOZA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.